Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Does Abilify cause brain to shrink?

DOCTOR OF THE MONTH - Jun 2014
Jun 2014
User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2496 Questions
Question
Hello, I saw a statement online saying that using psychotic medicines like Abilify can cause your brain to shrink every year by 1%.

Is that true? Please tell me.

Also tell me if I use Seroquel 400 mg for the rest of my life am I going to become a low functioning person after 10 or more years?

Thank you
Posted Mon, 4 Aug 2014 in Mental Health
 
 
Answered by Dr. Abhishek Kapoor 1 hour later
Brief Answer:
That is true.

Detailed Answer:
HI
Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query.

There is lot of research going on in this area to check effect of antipsychotic on brain volume. In the past 15 years, research has indicated that people with schizophrenia have smaller cerebral volumes than the general population and that this reduction is particularly large in grey-matter structures. For instance, one meta-analysis points to 5–7% reductions in the size of structure, which are involved in memory storage and retrieval.

But scientists have debated whether the decrease is caused by the disease alone or whether powerful antipsychotic drugs also have a role. According to the latest findings, the more antipsychotics patients receive, the more likely they are to have a decreased amount of grey matter. That could be due to increase severity of illness. If a individual has severe illness and need higher dose of antipsychotic, then chances of brain changes are possible. Rest, depends upon genesis of brain.

In your case, it is difficult to tell the effect of seroquel after 10 years. Antipsychotic does not effect brain size in all cases. It depends upon severity of illness, genesis or dose. In your case, if your stay asymptomatic for longer period and maintain yourself with low dose (lesser than 400 mg), then chances of getting such effect is less.

If you have more query, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor